The Bottom Line: In older adults with dementia, nitrates and alpha-blockers alone and the combinations of ACE-Is and diuretics, alpha-blockers and diuretics, and ACE-Is and nitrates are more frequent in patients with syncope due to OH than in those without (Testa et al, 2018).
References: Testa G, Ceccofiglio A, Mussi C, Bellelli G, et al. Hypotenstive drugs and syncope due to orthostatic hypotension in older adults with dementia (syncope and dementia study). J Am Geriatr Soc. 2018 Aug;66(8):1532-1537. Doi:10/1111/jgs.15421.
Ungar A, Mussi C, Nicosia F, et al. Etiology of syncope and unexplained falls in elderly adults with dementia: Syncope and Dementia (SYD) Study. J Am Geriatr Soc. 2016 Aug;64(8):1567-1573. Doi:10.1111/jgs.14225.
Summary: The recent Syncope and Dementia (SYD) Study found that syncope due to OH was the most common type (50%) of syncope in a population of older adults with dementia and recurrent syncope. Additionally, in nearly half of the study’s participants, dementia was vascular in origin (Unger et al, 2016). Aggressive blood pressure treatment has been related to OH, although the role of specific drugs and combinations is unclear (Testa et al, 2018).
Testa et al (2018) found that the number of drugs administered and particular hypotensive drugs, specifically nitrates alone and combinations of ACE-Is and diuretics and of ACE-Is and nitrates, significantly increase the risk of syncope due to OH. Testa et al (2018) recommend using extreme caution when using these drugs in older adults with dementia.